Alert archive / Vermont / Flash Flood Warnings in 2013

Flash Flood Warning 25, NWS Burlington, VT

July 9, 2013Orange County, Washington County, Vermont

NWS Burlington, VT issued this flash flood warning at Jul 9, 2013, 12:49 AM EDT for Orange County, Washington County, Vermont. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2013, 12:49 AM EDT (04:49 UTC)
Expired
Jul 9, 2013, 6:45 AM EDT
In force
6 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

Counties Orange County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 69 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 1:00 AM EDTFLASH FLOODWilliamstown, VTFLOODING ALONG ROUTE 14...ON BECKETT STREET...AND A FLOODED BASEMENT.
Jul 9, 1:57 AM EDTFLASH FLOODWilliamstown, VTFLOODING ALONG ROUTE 14...ON BECKETT STREET...AND A FLOODED BASEMENT.
Jul 9, 2:00 AM EDTFLASH FLOODWilliamstown, VT20 TO 25 HOMES EVACUATED DUE TO FLOODING... ROUTES 14 AND 64 CLOSED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 4.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2013-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2013-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WGUS51 KBTV 090449
FFWBTV
VTC017-023-091045-
/O.NEW.KBTV.FF.W.0025.130709T0449Z-130709T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1249 AM EDT TUE JUL 9 2013

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL ORANGE COUNTY IN CENTRAL VERMONT...
  SOUTH CENTRAL WASHINGTON COUNTY IN CENTRAL VERMONT...

* UNTIL 645 AM EDT.

* AT 1242 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAINFALL CAPABLE OF PRODUCING FLASH FLOODING. SMALL CREEKS
  AND STREAMS WILL QUICKLY LEAVE THEIR BANKS. CULVERTS AND ROADSIDE
  DITCHES WILL BE OVERWHELMED BY WATER. ROAD WASHOUTS ARE POSSIBLE...
  ESPECIALLY ON BACK ROADS AND UNPAVED SURFACES. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAST
  ORANGE...WEST BROOKFIELD...BARRE...BROOKFIELD...NORTHFIELD...
  ORANGE...SOUTH BARRE...WASHINGTON...WILLIAMSTOWN...NORTHFIELD
  FALLS...ALONG ROUTE 64 AND EXIT 5 OF I-89.

IF YOU ENCOUNTER FLOODING...SEEK HIGHER GROUND IMMEDIATELY. WHEN YOU
CAN DO SO SAFELY PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7 9...OR BY SUBMITTING
A STORM REPORT AT WEATHER.GOV/BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM FLOOD WATERS. MOVE TO HIGHER GROUND IF YOU ARE
THREATENED BY FLOODING OR ARE DIRECTED BY EMERGENCY OFFICIALS. DO NOT
DRIVE INTO AREAS WHERE THE WATER COVERS THE ROADWAY...THE ROAD MAY BE
WASHED AWAY BENEATH THE WATER SURFACE...AND IT ONLY TAKES A FEW
INCHES OF FLOWING WATER TO CARRY AWAY YOUR VEHICLE. MOST FLOOD DEATHS
OCCUR IN AUTOMOBILES...MAKE THE SMART CHOICE...TURN AROUND...DONT
DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING...
AND IMMEDIATE ACTION MUST BE TAKEN TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4400 7268 4418 7274 4426 7235 4423 7234
      4420 7237 4419 7231 4411 7227

$$

NEILES
1 follow-up statement
425 
WGUS71 KBTV 090946
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
546 AM EDT TUE JUL 9 2013

VTC017-023-090956-
/O.CAN.KBTV.FF.W.0025.000000T0000Z-130709T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGE VT-WASHINGTON VT-
546 AM EDT TUE JUL 9 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
WASHINGTON AND NORTH CENTRAL ORANGE COUNTIES...

WHILE THE FLASH FLOOD THREAT HAS ENDED...THE HAZARDS CREATED BY
FLOODING WILL REMAIN. STREAMS WILL CONTINUE TO RUN HIGH...AND
ROADS...BRIDGES AND CULVERTS MAY HAVE BEEN WASHED OUT. OBEY ALL ROAD
CLOSURE SIGNS...THEY ARE THERE FOR YOUR SAFETY...AND DO NOT DRIVE
THROUGH DAMAGED AREAS.

LAT...LON 4400 7268 4418 7274 4426 7235 4423 7234
      4420 7237 4419 7231 4411 7227

$$

NEILES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 10:54 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 8, 10:54 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1054 PM EDT MON JUL 8 2013

.SYNOPSIS...
A WARM AND HUMID AIR MASS WILL PERSIST ACROSS THE REGION THROUGH
THURSDAY ALONG WITH DAILY CHANCES OF SHOWERS AND THUNDERSTORMS.
DRIER AND AND SLIGHTLY COOLER AIR WILL WORK INTO THE REGION BY
THURSDAY NIGHT INTO FRIDAY AND LIKELY PERSIST INTO NEXT WEEKEND
WITH BETTER WEATHER EXPECTED.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 1054 PM EDT MONDAY...COMPOSITE RADAR LOOP SHOWING SOME
RESIDUAL RAIN SHOWERS OVER NORTHEAST VERMONT AT THIS TIME. WILL
INCREASE POPS ACROSS NORTHEAST VERMONT TO ACCOUNT FOR THIS. STILL
EXPECTING THIS ACTIVITY TO COME TO AN END AFTER MIDNIGHT.
OTHERWISE...EXPECTING MAINLY DRY CONDITIONS ACROSS THE REMAINDER
OF THE REGION OVERNIGHT... WITH SOME PATCHY FOG POSSIBLE. JUST
MADE A FEW MINOR CHANGES TO MIN TEMPERATURES IN A FEW LOCATIONS
OVERNIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 331 PM EDT MONDAY...BY TUESDAY MORE OR LESS A PERSISTENT
PATTERN WITH PARTLY TO MOSTLY CLOUDY SKIES AND SCATTERED SHOWERS
AND A FEW STORMS HERE AND THERE. DYNAMICS RATHER WEAK...THOUGH
ENOUGH MOISTURE AND LOWER END PBL INSTABILITY TO ALLOW CONVECTIVE
INITIATION TO OCCUR BY THE AFTERNOON AND EARLY EVENING
HOURS..ESPECIALLY CENTRAL AND SOUTH. DID NOT OPT TO INCLUDE
ENHANCED HEAVY RAINFALL WORDING AS COLUMNAR PWAT VALUES DROP
SLIGHTLY...BUT GIVEN FLOW BELOW 20 KFT WILL BE QUITE LIGHT...CELLS
WILL LIKELY BE SLOW MOVING SO COULD DROP SOME LOCALLY HEAVIER
POINT TOTALS. PER MEAN 18-00Z AVERAGED 925 MB THERMAL PROFILES
     BIAS-CORRECTED MOS HIGHS FROM 77 TO 83 APPEARS REASONABLE.

THEN PARTLY CLOUDY BY TUESDAY NIGHT AND CONTINUED MILD AND HUMID
WITH LOWS AGAIN IN THE 60S TO AROUND 70. NOT MUCH TRIGGER FOR
SHOWERS...BUT FLOW REMAINS SO MOIST AND NEBULOUS THAT ANY LITTLE
RIPPLE MAY SPARK A SHOWER OR TWO. THUS KEPT A LOWER CHANCE FOR THIS
POSSIBILITY ACCORDINGLY.

ACTIVE DAY THEN LIKELY TO DEVELOP BY WEDNESDAY INTO WEDNESDAY
EVENING AS A MORE ROBUST NORTHERN STREAM TROUGH AND ATTENDANT
SURFACE FRONT DROPS ESE INTO OUR AREA. THUS CHANCES FOR SHOWERS AND
STORMS TO INCREASE RATHER SHARPLY THROUGH THE DAY AND EVENING HOURS
AS UPPER DIFFLUENCE AND FAVORABLE SHEAR PROFILES INCREASE. COULD
POSSIBLY SEE SOME STRONGER STORMS WITH REMNANT LOW LEVEL
THERMAL/MOISTURE BOUNDARY LINGERING NEAR THE INTL BORDER AND MODEL
HODOGRAPH PROFILES INDICATING SOME ROTATION/ORGANIZATION POSSIBLE.
HOWEVER...SOME UNCERTAINTY ON DEGREE OF CLOUD COVER/PBL INSTABILITY
SO WILL HOLD OFF ON ANY ENHANCED STORM WORDING AT THIS POINT. HIGHS
MAINLY IN THE 80S WITH LOWS WEDNESDAY NIGHT AGAIN IN THE 60S TO
AROUND 70.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 345 PM EDT MONDAY...HAVE FOLLOWED A 12Z ECMWF/GEM AND 00Z
GFS ENSEMBLE BLEND FOR THE SYNOPTIC FEATURES IN THE EXTENDED PERIOD.
THESE SOLUTIONS SUPPORT CHC POPS ON THURS ASSOCIATED WITH
BOUNDARY/SHORT ENERGY ACRS OUR CENTRAL/EASTERN ZNS...THEN DRIER
CONDITIONS FOR LATE WEEK INTO THE WEEKEND. ECMWF SHOWS RIBBON OF
ENHANCED 850 TO 500MB RH...ALONG WITH DIGGING 5H S/W ENERGY
ASSOCIATED WITH MID/UPPER LVL TROF ACRS SOUTHERN CANADA ON THURS.
THIS ENERGY/MOISTURE WL INTERACT WITH SOME SFC INSTABILITY TO
PRODUCE SCATTERED SHOWERS/STORMS ACRS OUR CENTRAL/SOUTHERN CWA ON
THURS...BUT EXPECT ACTIVITY TO BE SOUTH OF OUR CWA BY 00Z FRIDAY.
FOR THE WEEKEND LATEST 12Z ECMWF SHOWS SFC HIGH PRES BUILDING
OVERHEAD...WITH DEEP DRYING BTWN 850 TO 500MB. THIS COMBINED WITH
RIDGING ALOFT ACRS CENTRAL GREAT LAKES INTO SOUTHERN CANADA IS
PROGGED TO SUPPRESS DEEPER MOISTURE AND BETTER LIFT TO OUR
SOUTH...THEREFORE WL ONLY MENTION SCHC POPS OVER THE WEEKEND.
LATEST TRENDS HAVE BEEN FOR DRIER AIR WITH NEAR NORMAL TEMPS...BUT
CLOSED 5H CIRCULATION AND ADVECTION OF TROPICAL MOISTURE ALONG THE
MID ATLANTIC STATES WL HAVE TO BE WATCHED CLOSELY FOR SAT/SUNDAY
FOR THE POTENTIAL OF SCATTERED SHOWERS/STORMS. PROGGED 85H TEMPS
DROP BTWN 12-14C ON FRIDAY/SATURDAY SUPPORT NEAR NORMAL
HIGHS...WITH LOWS MAINLY IN THE 50S TO L/M 60S. A SLIGHT WARMING
TREND IS ANTICIPATED FOR LATE SUNDAY INTO EARLY NEXT WEEK...AS
MID/UPPER LVL RIDGE BUILDS AND PROGGED 85H TEMPS CLIMB BTWN
14-16C.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
THROUGH 00Z WEDNESDAY...STATIONARY FRONT RESIDING JUST SOUTH OF
FORECAST AREA AT THIS TIME. RADAR SHOWING SOME SCATTERED SHOWERS
ACROSS THE HIGHER TERRAIN...WHICH WILL BE ENDING THIS EVENING WITH
LOSS OF DAYTIME HEATING. CURRENTLY VFR AT ALL TAF SITES...BUT
BRIEF MVFR IN SHOWER POSSIBLE AT MPV/SLK TILL 03Z. WITH PLENTY OF
LOW LEVEL MOISTURE REMAINING OVER THE REGION...EXPECT CONDITIONS
TO DETERIORATE AFTER MIDNIGHT IN LOW CLOUDS AND/OR FOG. IFR
EXPECTED AT MPV/SLK...AND MVFR WITH A PERIOD OF IFR POSSIBLE AT
REST OF SITES BETWEEN 06Z-12Z. CLOUDS AND PATCHY FOG/BR WILL SLOWLY
DISSIPATE BETWEEN 11Z-13 ON TUESDAY...WITH VFR ALL SITES AFTER
ABOUT 15Z. COULD BE A FEW WIDELY SCATTERED SHOWERS/THUNDERSTORMS
TUESDAY AFTERNOON AS FRONT REMAINS IN VICINITY.

OUTLOOK 00Z WEDNESDAY THROUGH FRIDAY...A WARM FRONT LIFTING ACROSS
OUR TAF SITES TUESDAY NIGHT INTO EARLY WEDNESDAY COULD PRODUCE
SCATTERED SHOWERS/STORMS WITH LOCALIZED AREAS OF MVFR. WEDNESDAY
LOOKS ACTIVE WITH MORE SHOWERS/STORMS BY 18Z (SOME STRONG WITH
MVFR/IFR VISIBILITY IN RAIN...LIGHTNING AND LLVL TURBULENCE).
GUSTY SOUTH TO SOUTHWEST WINDS POSSIBLE AHEAD OF THE COLD FRONT
WEDNESDAY. THURSDAY AND FRIDAY TO FEATURE MAINLY VFR CONDITIONS
BUT WITH A CONTINUED THREAT OF AFTERNOON SHOWERS/STORMS AND
POSSIBLE OVERNIGHT MIST/FOG.

&&

.EQUIPMENT...
AS OF 330 PM EDT MONDAY...THE KTYX RADAR IS DOWN UNTIL FURTHER
NOTICE. TECHS HAVE ORDERED PARTS...WHICH SHOULD ARRIVE BY TUESDAY
AND THE RADAR SHOULD BE RETURNED TO SERVICE BY WEDNESDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JMG
NEAR TERM...WGH
SHORT TERM...JMG
LONG TERM...TABER
AVIATION...RJS/TABER
EQUIPMENT...WFO BTV
Hazardous weather outlook, Jul 8, 7:39 PM EDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
739 PM EDT MON JUL 8 2013

NYZ026>031-034-035-087-VTZ001>012-016>019-092345-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
739 PM EDT MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA AGAIN ON
WEDNESDAY. A FEW OF THE STORMS MAY BECOME STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WGH

In the hours before

Special weather statement, Jul 9, 12:33 AM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1233 AM EDT TUE JUL 9 2013

VTZ008-010-090700-
WASHINGTON-ORANGE-
INCLUDING THE CITIES OF...MONTPELIER...BRADFORD...RANDOLPH
1233 AM EDT TUE JUL 9 2013

...VERY HEAVY RAIN WITH LOCALIZED FLOODING POSSIBLE IN CENTRAL VERMONT...

WATCH FOR VERY HEAVY RAINFALL AND LOCALIZED FLOODING ALONG THE
WASHINGTON AND ORANGE COUNTY LINES IN VERMONT. A NEARLY STATIONARY
THUNDERSTORM IS PRODUCING VERY HEAVY RAINFALL FROM THE NORTHFIELD
AREA EASTWARD TO WILLIAMSTOWN AND IN THE AREAS AROUND EXIT 5 ON
INTERSTATE 89. SMALLER RIVERS AND STREAMS MAY FLOOD...ALONG WITH
LOW LYING FIELDS. NEVER DRIVE THROUGH FLOODED ROADS ESPECIALLY AT NIGHT.

EVENSON

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:02 PM EDTFlash Flood WatchBTVAddison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 5 more36 hr
Jul 9, 5:27 PM EDTFlash Flood WarningBTVRutland4 hr
Jul 9, 6:13 PM EDTFlash Flood WarningBTVCaledonia, Orleans4 hr

Nearby

Flash Flood Warnings in Vermont, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.